Florida, 2022Flooding and Lightning Strike in Florida, July 1, 2022
July 1, 2022 · NWS JAX · 6 events in 3 counties and zones
Tropical airmass extending across the region from the low pressure center along the GA/SC coast with precipitable water of 2 inches and diurnal heating developed numerous to widespread shower and storm activity over northeast Florida. Activity was focused along the Atlantic and Gulf sea breezes as they shifted inland in the afternoon especially across the I-95 corridor where the boundaries later…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical airmass extending across the region from the low pressure center along the GA/SC coast with precipitable water of 2 inches and diurnal heating developed numerous to widespread shower and storm activity over northeast Florida. Activity was focused along the Atlantic and Gulf sea breezes as they shifted inland in the afternoon especially across the I-95 corridor where the boundaries later merged. Training storms and heavy downpours led to street flooding in Jacksonville Beach, Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 1, 12:45 PM EST, 45 minutes earlier.
Area forecast discussion, Jul 1, 12:45 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
145 PM EDT Fri Jul 1 2022
.AVIATION...
[Through 18Z Saturday]
Numerous slow-moving storms building throughout the forecast area
moving in a west to east pattern, reaching sites along the eastern
portion of the CWA this afternoon. Main threats with storms are
localized flooding and variable wind gusts of up to about 25 to
35 knots. Winds will be out of the S-SW for inland areas and out
of the E for sites affected by the Atlantic coast sea breeze.
Widespread storms will become dispersed overnight with mild winds
setting in through Saturday morning. Renewed bouts of convection
are expected to develop on Saturday near the end of the forecast
period.
&&
.PREV DISCUSSION [954 AM EDT]...
.NEAR TERM [Through Tonight]...
Skies are partly cloudy near the coast and mostly clear farther
inland this morning as an inverted trough lifts slowly northward
towards the GA/SC coast with unsettled weather over the Atlantic
waters as showers and storms continue over the Atlantic offshore
waters thanks in part to shortwave energy traversing over the
waters adding extra lift over the region. Some patchy fog has
developed intermittently over inland areas where winds have calmed
overnight and where storms from yesterday produced up to 2-4
inches locally in some spots. Rich moisture remains over the area
as the 00Z sounding last night measured 2.12 inches which is in
the 90th percentile for the start of July. The prior rainfall and
very moist airmass over the region are giving us humid conditions
you may notice this morning when you step out the door with
dewpoints in the low to mid 70s while lows inland have fallen into
the 70-75F range with 75-80F readings near the coast.
After sunrise, patchy fog should quickly burn off by an hour after
sunrise as the sun rises quickly with showers near the SE GA coast
lifting slowly north to northeast. Skies will be partly to mostly
cloudy through late morning, then become increasingly cloudy as
the Atlantic and Gulf coast seabreezes merge inland this afternoon
with the Gulf coast seabreeze more dominant as flow in the low
levels spiral counter clockwise around the inverted trough lifting
north to northeast of the area yielding numerous to widespread
showers and thunderstorms this afternoon. The best focus for
storms will be along just east of Highway 301 into the the St
Johns river basin where the seabreezes/river breezes will merge
early this afternoon with subsequent storm outflow collisions
that, aided by shortwave energy still over the region, will
initiate new storm cells through late afternoon that will drift
into the the I-95 corridor towards early evening thanks to weak W
to SW steering flow in place south of the lifting inverted trough.
The weak flow pattern aloft and warm mid level temperatures will
limit severe weather threat due to poor lapse rates, locally heavy
rainfall potential, especially over areas that received 2-4
inches of rain yesterday and also over urban and low lying areas
with poor runoff. Highs will be near to slightly below normal
over SE GA with upper 80s under mostly cloudy skies and near
normal over NE FL areas where less clouds early will allow highs
to bump up to around 90F.
Tonight, numerous thunderstorms will drift from the I-95 corridor
early this evening off the coast and into the Atlantic waters by
the midnight hour as the inverted trough lifts NNE of the area
towards coastal SC. Multilayer debris clouds will remain and keep
skies mostly cloudy overnight with humid conditions after the
rainfall and light southerly winds 5-10 mph at the coast and
near calm inland that will turn southwesterly towards dawn.
Patchy fog will be possible over areas that receive rainfall
with lows in the low/mid 70s.
.SHORT TERM [Saturday Through Sunday]...
Saturday...The Bermuda-Azores Ridge noses back across the forecast
area with the ridge axis oriented across north Florida. There will
be some weak troughing across southeast Georgia extending into the
Suwannee Valley. With a southerly flow pattern both surface and
aloft the Atlantic sea breeze front convection will be pinned close
to the coast, east of U.S. 17. The Gulf sea breeze will interact
with the trough across southeast Georgia. The Gulf convection will
push east intersecting the Atlantic sea breeze front for some much
needed rainfall along the Atlantic coastal areas. POPS will be in
the 70 to 80 percent range Saturday afternoon and evening.
Overnight the trough axis will be oriented along the Fl-GA State
line with some scattered convection continuing past midnight.
Sunday...The synoptic pattern will remain very similar to Saturday
with the ridge axis a bit further inland and sea breeze front
convergence across the interior areas. Once again some overnight
convection is possible along the trough axis near the FL-GA State
line. POPS will again max out in the 70-80 percent range but a bit
further inland between the St Johns River and I-75.
High temperatures will be in the 86 to 91 range with lows in the
lower 70s inland and the mid 70s along the coast and St Johns
River.
.LONG TERM [Monday Through Friday]...
The ridge axis begins to shift west on Monday and Tuesday with a
distinct high pressure center located over the lower Mississippi
River Valley Wednesday and Thursday. Afternoon and evening
convection will continue over the interior areas on Monday and
Tuesday gradually diminishing and shifting toward the Gulf Coast
sea breeze front for the latter two days. High temperatures will
gradually increase through the period reaching the mid 90s by
Thursday. Lows will be in the mid 70s inland and the upper 70s
along the coast and St Johns River.
.MARINE...
An inverted trough over the coastal waters will slowly lift
northward to northeastward through today with an increase in
southerly winds late this afternoon into late tonight that will
lead to exercise caution conditions over the waters. High
pressure will be northeast of the region through the weekend. The
high then shifts farther east and extend a ridge axis over the
area through next week.
Rip Currents: Moderate risk expected at all area beaches through
Saturday
.HYDROLOGY...
Widespread rainfall amounts of at least one inch is expected
through this evening from the high coverage of thunderstorms as a
inverted coastal trough and energy aloft enhance coverage of
showers and thunderstorms today, especially along and east of
Highway towards the coast. Locally heavier rainfall totals are
possible with a threat for localized flash and urban flooding due
to the slow storm motions this afternoon and evening, especially
over locations that received 2-4 inches of rain from yesterday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 71 91 71 92 72 / 50 70 40 60 40
SSI 75 87 76 88 77 / 80 70 50 50 30
JAX 73 90 73 92 74 / 60 70 40 60 40
SGJ 73 90 74 90 75 / 80 60 40 50 30
GNV 71 91 72 92 73 / 70 70 30 70 30
OCF 72 92 73 92 73 / 70 70 30 70 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Jul 1, 1:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
212 PM EDT Fri Jul 1 2022
FLZ136-237-011845-
Eastern Alachua FL-Western Putnam FL-
212 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of southeastern Alachua
and west central Putnam Counties through 245 PM EDT...
At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rochelle, or 10 miles southwest of Melrose, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Melrose, Hawthorne, Rochelle and Grove Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2960 8230 2975 8206 2974 8206 2974 8205
2972 8205 2972 8203 2958 8198 2948 8223
2949 8224
TIME...MOT...LOC 1812Z 234DEG 20KT 2960 8217
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Event by event
3 heavy rain, 2 flood, 1 lightning. Local standard time, as filed.
Heavy Rain, Duval
- When
- July 1, 1:30 PM EST to 6:30 PM EST
- Where
- Duval County, 1.92 mi ENE of Herlong Arpt
- Reported by
- Mesonet
- Coordinates
- 30.290, -81.770
A personal weather observation station Spring Branch - KFLJACKS4160 measured 4.03 inches of rain. First storm came through around 2:30 PM EDT and another batch of heavy rain came around 6 PM through 7:30 PM EDT. Surrounding sites ranged from 2.5 to 3.5 inches. A flood warning was in effect.
Flood, Duval
- When
- July 1, 2:00 PM EST to 3:00 PM EST
- Where
- Duval County, 0.31 mi SSW of Neptune Beach to 0.3 mi SSW of Neptune Beach
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 30.296, -81.402
A CoCoRaHS observer reported minor street flooding at the intersection of 8th AVE N and 10th ST N. The rainfall total was measured at 2.16 inches at 4 PM EDT. The rain began around 3 pm EDT. A flood warning was in effect.
Heavy Rain, Duval
- When
- July 1, 2:08 PM EST to 3:08 PM EST
- Where
- Duval County, 1.38 mi ESE of Pablo Keys
- Reported by
- Mesonet
- Coordinates
- 30.260, -81.400
A personal weather observation site Riptide - KFLJACKS4066 measured 4.03 inches of rain. The heavy rain began around 3 PM EDT and was ongoing at 4 PM EDT. Surrounding weather observation sites measured 2.5 to 3.5 inches of rainfall.
Flood, Duval
- When
- July 1, 2:30 PM EST to 3:30 PM EST
- Where
- Duval County, 0.82 mi SSE of Neptune Beach to 0.85 mi SSE of Neptune Beach
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.289, -81.394
Street flooding was shown along the intersection of Beach Blvd. and 4th St. N in a video relayed via social media. The water was of unknown depth but cars were able to drive through. Surrounding sites measured 2.5 to 3.5 inches of rain. A flood warning was in effect.
Heavy Rain, Marion
- When
- July 1, 2:40 PM EST to 4:00 PM EST
- Where
- Marion County, Sunset Harbor
- Reported by
- Mesonet
- Coordinates
- 28.980, -81.970
A personal weather observation site JNG10939 - KFLSUMME125 measured 2.73 inches of rain. The rain began around 3:40 PM EDT. Surrounding weather observation sites ranged between 1.5 to 2.5 inches. A flood warning was in effect.
Lightning, St. Johns
- When
- July 1, 3:53 PM EST
- Where
- St. Johns County, 0.96 mi WSW of Ponte Vedra
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 30.225, -81.385
The Ponte Vedra Beach Branch St. Johns County Public Library suffered roof damage caused by a lightning strike. The roof caught fire and caused damaged to the roof, shingles, and electrical system. A video relayed via social media showed St. Johns County Fire Rescue and the Jacksonville Fire and Rescue Department trying to put out the smoke and carving off the shingles that had caught fire. There were no injuries.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202218 deaths · 5 events
- Heat in Arizona, July 1, 20224 deaths · 3 events
- Drought in South Dakota, July 1 to 31, 2022$135 million · 6 events
- Drought in Iowa, July 1 to 31, 2022$30 million · 8 events
- Flooding in South Dakota, July 1 to 31, 20221 death · 3 events
- Drought in Nebraska, July 1 to 31, 2022$7.5 million · 2 events
- Flooding in Minnesota, July 1 to 11, 2022$3.8 million · 2 events
- Flash Flooding and Hail in South Dakota, July 1, 2022$1.3 million · 62 kt wind · 6 events
- Flooding in South Dakota, July 1 to 31, 2022$336,000 · 6 events
- Flash Flooding in New Mexico, July 1, 2022$375,000 · 3 events
- Hail and Damaging Winds in Pennsylvania, July 1, 2022$115,000 · 1 in hail · 25 events
- Flash Flood and Hail in Wisconsin, July 1 to 5, 2022$126,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038875, 1038870, 1038871, 1038872, 1038874, 1038873.